Tamoxifen and Antidepressants

Posted by Laurie @roch, Jan 29 11:47am

I am not sure if this topic has been discussed, but want to make sure people are award of interaction between some antidepressants and tamoxifen.

I am switching to tamoxifen from other AI due to side effects, when prescribing tamoxifen my oncologist did not ask about the anti-depression meds I was taking. Doing my own research on drug interactions and side effects. I found that some anti-depression medications reduces effect of tamoxifen. I contacted my oncologist who checked with pharmacist and verified the information. So, I am process of switching anti-depressions prior to starting tamoxifen.

The following articles explains interactions and has recommendation on anti-depression if taking tamoxifen:

https://womensmentalhealth.org/posts/clinical-update-2019-tamoxifen-and-antidepressants/woinghttps://www.breastcancer.org/treatment/hormonal/serms/tamoxifen

So, my advice (from a non-medical professional):
– do not stop taking any anti-depressions or tamoxifen with out first talking to your doctor
– talk to your oncologist about any interactions between anti-depressions and tamoxifen

It is always changing, managing all the meds and side effects of this disease.

Laurie

Laurie, which AI did you switch to? Did you talk to your oncologist about potential interactions between antidepressants and aromatase inhibitors?

REPLY

I just met with my medical and radiation oncologists yesterday. The medical oncologist was very thorough and one of the things she asked was if I was currently taking an anti-depressant. I have in the past but am not currently. She said good, because it can be hard on the liver to take anti-depressants with any of the anti-hormone therapies.

Liked by sparklegram

REPLY

Colleen, yes I discussed the interaction of anti depressions and AI with both oncologist and psychiatrist. And they talked to each other and oncologist talked to pharmacist. Going to start on Tamoxifen next week. So important to make sure your specialist are aware of what else is happening in other areas. Do not want to treat one thing only to cause problems in another. Same for AI effect on cholesterol.

Laurie

REPLY

I found some articles that may be of interest.
– Choice of Antidepressant May Affect Survival in Women on Tamoxifen for Breast Cancer https://womensmentalhealth.org/posts/choice-of-antidepressant-may-affect-survival-in-women-on-tamoxifen-for-breast-cancer/ (2019)
– SSRI could relieve aromatase inhibitor side effects https://www.pharmaceutical-journal.com/news-and-analysis/research-briefing/ssri-could-relieve-aromatase-inhibitor-side-effects/20202204.article (2017)

I had never heard of the second study "A randomised, placebo-controlled trial explored whether the selective serotonin reuptake inhibitor (SSRI) duloxetine, which is sometimes used to treat chronic pain disorders, reduced pain in 255 postmenopausal women with early breast cancer and new or worsened joint pain since beginning aromatase inhibitor therapy."
Interesting.

REPLY
@colleenyoung

I found some articles that may be of interest.
– Choice of Antidepressant May Affect Survival in Women on Tamoxifen for Breast Cancer https://womensmentalhealth.org/posts/choice-of-antidepressant-may-affect-survival-in-women-on-tamoxifen-for-breast-cancer/ (2019)
– SSRI could relieve aromatase inhibitor side effects https://www.pharmaceutical-journal.com/news-and-analysis/research-briefing/ssri-could-relieve-aromatase-inhibitor-side-effects/20202204.article (2017)

I had never heard of the second study "A randomised, placebo-controlled trial explored whether the selective serotonin reuptake inhibitor (SSRI) duloxetine, which is sometimes used to treat chronic pain disorders, reduced pain in 255 postmenopausal women with early breast cancer and new or worsened joint pain since beginning aromatase inhibitor therapy."
Interesting.

Jump to this post

@colleenyoung
The second article focused on duloxetine (Cymbalta) relieving AI side effects, and I thought that I would throw my two cents into the discussion on that particular drug.

I acquired chemo-induced peripheral neuropathy, fairly early in my chemo treatments. Then came the added joys of anastrozole. The combination was and is a bear and the oncologist sent me to a neurologist to see if there was anything she could do. Together, the neurologist and I looked at a number of possible drugs. The more we dug into the fine print, the scarier it got — especially for duloxetine. Here's a sample:
https://www.drugs.com/slideshow/cymbalta-cause-for-concern–1207
"Withdrawal symptoms from Cymbalta are so common that doctors have given the symptoms their own term: Cymbalta Discontinuation Syndrome." If you peruse the MayoConnect discussions on neuropathy, you also will come across people who never have been able to quit duloxetine, even after slowly, slowly lowering the dose. The article goes on to say that "hundreds of law suits have been filed against Eli Lilly, the makers of Cymbalta, claiming that they downplayed or failed to state that withdrawal symptoms associated with Cymbalta were common and significant. Claimants state that discontinuation caused emotional turmoil and result in unanticipated medical costs, lost hours from work and ongoing anguish."

Among the side effects noted: that it can worsen depression, can increase risk of suicidal thoughts, can increase short-term memory loss and brain fog (which I already had from anastrozole), can cause irritability and hostility, increased sweating, vision changes, restless leg syndrome, loss of sex drive, on and on.

In any event, I didn't like what I learned about any of the suggested drugs, but especially duloxetine. The pharmaceutical world is full of smoke and mirrors. Do your homework so that you can make an informed decision. Just sayin'.

REPLY
Please login or register to post a reply.